Lightning, Escambia
- When
- July 12, 12:00 PM CST to 12:45 PM CST
- Where
- Escambia County, Pensacola
- Injuries
- 0 direct, 4 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.420, -87.220
Lightning indirectly struck 4 people on Pensacola Beach. They were awaiting the start of the Blue Angels Air Show.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Lightning indirectly struck 4 people on Pensacola Beach. They were awaiting the start of the Blue Angels Air Show. Three people were transported to the hospital. None of the injures were life threatening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 12, 11:42 AM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1242 PM CDT SAT JUL 12 2008 .AVIATION...MVFR CONDITIONS WILL BE MORE LIKELY OVER THE NORTHWEST FLORIDA PANHANDLE EARLY ON...THEN OVER THE REMAINING COASTAL AREA THIS AFTERNOON AS SCATTERED THUNDERSTORMS AGAIN FOLLOW THE DIURNAL CYCLE. OTHERWISE...VFR CONDITIONS PREVAIL. /29 && ** PREVIOUS DISCUSSION ** .SHORT TERM...(TODAY AND TONIGHT)...OBSERVED AND MODEL GUIDANCE INDICATES WE WILL HAVE A BIT OF AN AIRMASS DISCONTINUITY ACROSS OUR FORECAST AREA TODAY...WITH DEEPER MOISTURE ACROSS OUR EASTERN COUNTIES AND A SOMEWHAT DRIER AIRMASS ACROSS THE FAR WEST AND NORTHWESTERN SECTOR CLOSER TO THE MIDLEVEL RIDGE AXIS. MODEL SOUNDING DATA FROM THE GFS/NAM/AND LOCAL WRF PACKAGES INDICATE OUR SURFACE DEWPOINTS WILL MIX OUT INTO THE MIDDLE 60S ACROSS SOUTHEAST MISSISSIPPI TODAY WITH LOWER TO MIDDLE 70S HANGING TOUGH FOR AREAS EAST OF INTERSTATE 65. PRECIPITABLE WATER VALUES WILL ALSO RANGE FROM 1.75 INCHES WEST OF INTERSTATE 65 TO NEAR 2.25 INCHES FOR AREAS EAST OF I-65. AS THE PATTERN INDICATES...SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE WILL HAVE THE HIGHER COVERAGES OF THUNDERSTORMS TODAY AS ANOTHER WEAK SHORTWAVE RIDES DOWN THE NORTHERLY FLOW ALOFT FROM EASTERN TENNESSEE...WITH A LITTLE LESS COVERAGE OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA CLOSER TO THE UPPER RIDGE AXIS. AS WITH MOST NORTHERLY FLOW PATTERNS THIS TIME OF YEAR...THERE IS THE POTENTIAL THAT SOME DRIER AIR IN THE MIDLEVELS WILL RESULT IN A FEW STRONGER STORMS IN THE AFTERNOON HOURS WITH WIND GUSTS FROM 40 TO 50 MPH...WITH ISOLATED SEVERE STORMS (WINDS TO 60 MPH) ALSO POSSIBLE DURING PEAK HEATING THIS AFTERNOON. THE STORMS SHOULD GO OFFSHORE DURING THE EVENING HOURS WITH CLEARING SKIES AND A LITTLE PATCHY FOG EXPECTED OVERNIGHT OVER THE INLAND AREAS. TODAYS WET MICROBURST POTENTIAL IS MODERATE. /05 (SUNDAY AND MONDAY)...WEAK SURFACE TROF WILL SAG INTO THE AREA ON SUNDAY AND STALL NEAR THE COAST ON MONDAY. THIS WILL SERVE TO PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT AREAWIDE ON SUNDAY AND CLOSER TO THE COAST ON MONDAY WITH SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE MORNING AND CONTINUING THROUGH THE PEAK HEATING HOURS. THE TROPICAL ENVIRONMENT IS CHARACTERIZED BY PRECIP WATER AMOUNTS AROUND 2 INCHES AND WITH THE SLOW MOVEMENT OF THE THUNDERSTORMS...RAINFALL AMOUNTS WILL BE HEAVY. /13 .LONG TERM...(TUESDAY THROUGH FRIDAY)...SURFACE TROF SLIDES OFFSHORE LATE MONDAY INTO TUESDAY WITH A SLIGHTLY DRIER AIRMASS FILTERING IN FOR THE FIRST PART OF THE PERIOD. THIS WILL KEEP POPS BELOW CLIMATOLOGY ON TUESDAY AND WEDNESDAY (20-30 PERCENT) AND MAINLY CONCENTRATED ALONG THE COASTAL SEABREEZE ZONE. THE BERMUDA RIDGE REBUILDS WESTWARD FROM THE WESTERN ATLANTIC DURING THE LATTER PART OF THE WEEK AND THIS WILL ALLOW POPS TO CLIMB BACK TO NEAR CLIMO AVERAGES. TEMPERATURES WILL RUN VERY CLOSE TO NORMAL FOR THIS TIME OF YEAR THROUGH THE PERIOD. /13 && .AVIATION...SCATTERED THUNDERSTORMS WILL AGAIN PRESENT THEIR USUAL PROBLEMS ALONG THE COAST TODAY. WE WILL CARRY GENERALLY HIGHER CHANCES OF IFR CONDITIONS IN PERIODIC PASSING THUNDERSTORMS FROM 15-21Z TODAY DURING THE PEAK HEATING HOURS...WITH A VCNTY SHRA/TSRA MENTION FROM 12Z-15Z AT KPNS AS STORMS WILL BREAK OUT SOONER THERE. OTHERWISE...PREVAILING CONDITIONS WILL SEE SCT030 FOR TCU BUILD-UPS FOR MUCH OF THE DAY AND BKN150-200 FOR CIRRUS BLOWOFF FROM TCU AND CB. /05 && .MARINE...HIGH PRESSURE OVER THE CENTRAL AND EASTERN GULF WILL SHIFT GRADUALLY SOUTHWARD THROUGH MONDAY...RESULTING IN A SOMEWHAT STRONGER WEST/NORTHWESTERLY WIND FLOW OVER THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA SUNDAY INTO MONDAY. WITH THE MID/UPPER HIGH TO THE WEST OVER LOUISIANA AND TEXAS...THUNDERSTORM WILL MOVE IN A GENERAL NORTHWEST TO SOUTHEAST MOTION THROUGH SUNDAY. A FEW STRONGER STORMS WITH WIND GUSTS AROUND 40 KNOTS WILL BE POSSIBLE AS WELL. /05 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 92 73 93 73 / 40 30 50 40 PENSACOLA 91 75 90 75 / 60 30 50 40 DESTIN 86 77 87 76 / 60 30 50 40 EVERGREEN 93 72 90 72 / 60 30 50 40 WAYNESBORO 95 72 92 72 / 30 20 30 40 CAMDEN 94 72 91 71 / 50 20 40 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 05.JG 13.JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 515 AM CDT SAT JUL 12 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-131200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 515 AM CDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE COAST THIS MORNING AND INLAND THROUGH THE AFTERNOON HOURS. THE THUNDERSTORMS WILL BE MOST NUMEROUS OVER PORTIONS OF SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE AFTERNOON HOURS. THE MAIN HAZARDS FROM STRONGER THUNDERSTORMS TODAY WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS FROM 40 TO 50 MPH. ISOLATED STRONGER THUNDERSTORMS COULD BRIEFLY REACH SEVERE LIMITS DURING THE AFTERNOON AND PRODUCE WIND GUSTS AROUND 60 MPH. WEST TO SOUTHWEST WINDS AROUND 15 MPH WITH A STRONG OUTGOING TIDE THIS AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG THE GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE OUTLOOK PERIOD. A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
The Mobile radar (KMOB), 102 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126620.